Ohio, 2024

Tornadoes and Damaging Winds in Ohio, May 7 to 8, 2024

May 7 to 8, 2024 · NWS PBZ · 9 events in 5 counties and zones

Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$565,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Potent low pressure tracked across the Upper Midwest from May 7th into May 8th, pushing an occluded boundary across the Upper Ohio Valley. Strong warm and moist advection kept conditions favorable for convection into the overnight hours, with high levels of shear and a surface trough also supporting storm development. Cyclic supercell structures supported higher-end straight line wind damage, as well as three tornadoes in eastern Ohio. One of these ended up being one of the stronger and more significant tornadoes in the region's recent history, a high-end EF2 that ultimately tracked across 15 miles and three states.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 7, 9:57 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, May 7, 9:57 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1057 PM EDT Tue May 7 2024

.SYNOPSIS...
Severe thunderstorms are expected in Ohio tonight with showers
and isolated severe thunderstorms spreading across the rest of
the area late tonight. More showers and thunderstorms are
expected early Thursday. Cooler and unsettled weather is
expected this weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
KEY MESSAGES:

- Severe storms are possible later this evening into early
  Wednesday morning.
- Probabilities for severe weather are highest for our CWA
  across east-central Ohio.
- All modes of severe weather (large hail, damaging wind,
  tornadoes, and flooding) are possible with these storms.

-------------------------------------------------------------------

Update...
The 1100pm update shows a continued weakening trend, albeit
slow. The lone cell tracking into Licking County Ohio and
eventually into Musk county seems to be the only storm to be
concerned about. The environment is not the best that it is
tracking in but the meso parameters. The shear is still
impressive but the MU CAPE has dropped below 1000 J/Kg. It is
expected that this storm will cause a couple minor issues, but
the tornado probabilities are decreasing slowly as well.

Previous discussion...
Of more significance will be severe storms developing in
Illinois and Indiana and advancing across Ohio later this
evening. It appears that strong warm advection will keep things
active until after midnight and elevated CAPE values of 500-1000
j/kg with highest values in Ohio. Significant Severe values up
to 30,000 are expected this evening into east central Ohio,
supporting severe thunderstorms including supercells well into
the evening.

The main activity is not expected to move into Ohio portions of
the forecast area until 9 or 10 pm, and then spread into PA and
WV after midnight. Hail appears to be the primary threat, but
damaging winds and tornadoes can't be ruled out especially over
western half of forecast area given the potent looking soundings
well into the evening hours over Ohio. Overall flash flood
threat is low but locally intense rainfalls are expected.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/...
KEY MESSAGES:

- Brief ridging will allow for dry weather with sunshine on
  Wednesday.
- Additional storms are possible late Wednesday night into early
  Thursday morning, but highest severe probabilities are well
  south of the forecast area.

-------------------------------------------------------------------

Weak ridging brings quiet weather on Wednesday into Wednesday
night. However another trough with 50 to 70 meter height falls
pushes a low pressure area up Ohio Valley with a surge of warm
advection showers and thunderstorms. While these could be
severe, odds favor the strong instability to be well south of
forecast area.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
KEY MESSAGES:

- Ensembles suggest a wet pattern into the weekend.
- Cooler temperatures arrive by late week with highs in the 60s
  this weekend.
-------------------------------------------------------------------

Strong height falls on Friday usher in a cooler pattern with a
long wave trough position in the east. Showers are likely on a
daily basis into the weekend but especially on Saturday as a 100
meter height fall center pushes across Ohio in the afternoon.

Temperatures Friday through Sunday will be 5-10 degrees below
the seasonal normal of about 70 this time of year.

Some moderation of temperatures is likely Monday and Tuesday as
heights rise and flow turns from northwest to more westerly,
though there is a possibility of another trough dropping over
the northeast on Tuesday keeping things a bit cooler than
currently forecast.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions are in place at the start of the TAF period. Main
concern is convection that will move through during the late
evening/early overnight period as shear and instability
increases ahead of a prefrontal trough. Have timed the period of
greatest concern using two-hour TEMPO groups through the TAF
sites...02-04Z at ZZV, 04-06Z at FKL/HLG/PIT/AGC/BVI, 05-07Z at
MGW/LBE, and 06-08Z at DUJ. ZZV is under the gun for the
strongest storms, and hit the visibility and wind possibilities
hardest here, with 45 knot gusts possible as well as some hail.
Storms are expected to weaken as they progress into western
PA/northern WV, and thus have slowly decreasing visibility
impact with time. Behind the main line, MVFR ceilings will
linger for several hours. Weak ridging building into the region
will bring VFR countdowns back to the region by late morning on
Wednesday.

.Outlook...
Restrictions with showers and storms are likely early Thursday
through Friday with crossing low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...Craven/Shallenberger
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...CL
Hazardous weather outlook, May 7, 8:46 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
946 PM EDT Tue May 7 2024

PAZ007-013-014-020-021-029-031-073>076-WVZ021-509>514-090200-
Mercer-Lawrence-Butler-Beaver-Allegheny-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms may once again develop early Thursday morning
with a crossing disturbance, though it is possible severe weather
will stay south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-090200-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
Wetzel-
946 PM EDT Tue May 7 2024

...TORNADO WATCH 199 IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Weakening severe storms are expected to advance through the region
tonight into early Wednesday morning. Large hail is possible, and
isolated damaging winds, a brief tornado, or flooding can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms and possible a severe storm is possible along and south
of I-70 Wednesday night into Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

PAZ008-009-015-016-022-077-078-090200-
Venango-Forest-Clarion-Jefferson PA-Armstrong-Indiana-
Higher Elevations of Indiana-
946 PM EDT Tue May 7 2024

This Hazardous Weather Outlook is for northwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Shallenberger

In the hours before

Special weather statement, May 7, 10:45 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1145 PM EDT Tue May 7 2024

OHZ039>041-050-080430-
Jefferson OH-Tuscarawas OH-Columbiana OH-Carroll OH-
1145 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 1230 AM EDT...

At 1145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waynesburg, or 9 miles west of Carrollton, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carrollton, Minerva, Lisbon, Leetonia, Augusta, Salineville, Malvern,
Mineral City, Bergholz, Amsterdam, Hanoverton, Irondale, Dellroy,
Sherrodsville, Summitville, Mechanicstown, Atwood Lake, Guilford Lake
State Park, New Garden, and East Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM EDT for east central
Ohio.

&&

LAT...LON 4065 8124 4072 8124 4072 8120 4073 8120
      4073 8109 4078 8109 4088 8078 4044 8069
      4049 8136 4065 8139
TIME...MOT...LOC 0345Z 262DEG 38KT 4059 8126

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WM

The radar

The Cleveland radar (KCLE), 141 km away, was scanning. The volume nearest the first event began at 04:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Muskingum

When
May 7, 11:02 PM EST to 11:03 PM EST
Where
Muskingum County, 2.61 mi N of Frayszeburg to 2.78 mi N of Frayszeburg
Rating
EF1
Path length
0.42 mi
Path width
128 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.158, -82.124

A severe thunderstorm exhibiting cyclic tornadic characteristics|produced a brief EF1 tornado in northern Muskingum County. The|first tornado damage was noted around a lake just off of Wise Road|where a swath of softwood trees were snapped at the trunks and|uprooted. The tornado continued to the east-northeast where it|impacted a home and two outbuildings just downstream. A|significant portion of the first outbuilding's roof was removed|and walls on two sides of the building collapsed. The home saw|significant window damage with glass in most windows completely|shattered and pieces of wood and roofing material thrown into the|house creating exterior damage to siding. A significant portion of|the roof was removed with roofing material thrown around the|property. Several chunks of broken 2x4s, presumably from the|outbuilding, were thrown nearly 100 yards and impaled into the|ground next to the house. The tornado collapsed half of a |secondary outbuilding and shifted the remaining standing half off |of its foundation. Just beyond the house and outbuildings, |additional tree damage was noted with large and healthy hardwood |trees twisted, uprooted, and snapped at the trunks. It was this |damage that resulted in the maximum wind 105 mph EF1 rating. Just |next to the trees, a wood light pole was snapped at its base. The |tornado then lifted as it exited the property toward Wise Road as |no additional damage was noted downstream in a wide coverage area |of trees.

Thunderstorm Wind, Muskingum

When
May 7, 11:10 PM EST
Where
Muskingum County, 0.87 mi NE of Trinway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.140, -82.010

Power lines were reported to be downed near Main Street.

Thunderstorm Wind, Coshocton

When
May 7, 11:14 PM EST
Where
Coshocton County, 2.96 mi SW of Wakatomika
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
40.170, -82.090

A garage was reported to be destroyed and trees were felled on to homes.

Thunderstorm Wind, Coshocton

When
May 7, 11:15 PM EST
Where
Coshocton County, 0.87 mi SW of Tyndall
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
40.210, -81.890

Major roof damage was reported to a house and a garage was destroyed, along with downed trees in the area.

Tornado, Coshocton

When
May 7, 11:17 PM EST to 11:19 PM EST
Where
Coshocton County, 2.7 mi SE of Wakatomika to 2.74 mi ESE of Wakatomika
Rating
EF1
Path length
0.09 mi
Path width
197 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.178, -82.008

The same severe thunderstorm that produced an earlier tornado in Muskingum County then produced another brief EF1 tornado as it moved east-northeast into southern Coshocton County. Damage was noted to a home, outbuilding, and trees just off of County Road 439. It's believed that the tornado touched down very close to the house itself with the bulk of the damage occurring on the northeast side of the house, opposite of the parent thunderstorm's southwest to northeast motion. The outbuilding had its roof removed and most of its walls completely collapsed save for part of one side that remained standing. The tornado removed the entire metal roof throwing it in pieces several hundred yards downstream into a field as well as upstream where two pieces were wrapped around the top of a tree. While most walls remained standing, the back side of the home was torn off and laid on the ground. It was this damage that the highest EF1 wind speed of 105 |mph was observed. Insulation from this part of the home was thrown all over the property and plastered on all sides of the home. Several healthy softwood trees were uprooted in the backyard.

Thunderstorm Wind, Coshocton

When
May 7, 11:26 PM EST
Where
Coshocton County, 0.87 mi SW of Tyndall
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.210, -81.890

Significant wind damage was reported in a neighborhood in the vicinity of Township Road 285. An area with a radius of about three-quarters of a mile had reported wind damage, with numerous trees down on vehicles.

Thunderstorm Wind, Tuscarawas

When
May 7, 11:47 PM EST
Where
Tuscarawas County, 0.53 mi W of Newcomerstown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.270, -81.610

Wires were downed on Heller Drive.

Tornado, Jefferson

When
May 7, 11:54 PM EST to May 8, 12:06 AM EST
Where
Jefferson County, 3.85 mi WNW of Irondale to 1.48 mi SE of Yellow Creek
Rating
EF2
Path length
7.9 mi
Path width
200 yd
Continued into
Hancock, Wv (PBZ)
Reported by
NWS Storm Survey
Coordinates
40.583, -80.801

A supercell thunderstorm, embedded within a broken line of thunderstorms, produced a series of tornadoes as it tracked across eastern Ohio, the northern West Virginia panhandle, and western Pennsylvania during the early morning hours on May 8th.

The most significant tornado developed across northwest Jefferson County, Ohio around 12:54 AM, along County Highway 55. Initially, it snapped and uprooted numerous hardwood trees. As the tornado moved east along Highway 55, it took roofs off multiple homes, overturned and tossed a mobile home, and shifted a single family residence off its foundation. The twister then moved into the center of Irondale, where numerous hardwood and softwood trees were uprooted and snapped, all consistent with EF-2 damage. The tornado was able to descend and climb through steep terrain, with hundreds of trees observed damaged or destroyed from the Highway 55 ridge line and along a steep several hundred foot escarpment. Several trees fell onto homes causing damage. A metal building system lost its roof and part of the side walls. The tornado continued to move east causing downed trees along State Route 213 in Hammondsville, eastward to the Ohio river.

Thunderstorm Wind, Belmont

When
May 8, 11:07 PM EST to 11:11 PM EST
Where
Belmont County, 47.03 mi W of Fairview to 45.62 mi W of Fairview
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.161, -82.108

A swath of wind damage was noted by an NWS storm survey, extending from near Scout Road to School House Road. Most damage consisted of broken and uprooted trees, but on Scout Road, one outbuilding was destroyed and another lost some roofing material.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyThe tornado archive for Ohio, 2024Warnings in Ohio, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183490, 1183453, 1183517, 1183455, 1183496, 1183458, 1183519, 1184679, 1183521.